HTB South

Recent reports on new drug interactions

A selection of the latest news and reviews from the Liverpool University pharmacology team at hiv-druginteractions.org are included below.

http://www.hiv-druginteractions.org

Drug interactions with integrase inhibitors

This is an outstanding review on the pharmacology of integrase inhibitors with a substantial section on raltegravir drug-drug interactions and elvitegravir drug-drug interactions. There are four tables summarising all known interactions to date. The authors conclude that overall raltegravir has a low propensity for clinically meaningful drug interactions, whereas elvitegravir (with the presence of ritonavir) has modest potential for interactions.

The review is highly recommended and will appear in 2009. An advance version is available online, but minor changes may still occur before final publication.

Ref: Hazuda DJ et al. Emerging pharmacology: Inhibitors of Human Immunodeficiency Virus integration. Rev Pharmacol Toxicol, [Epub ahead of print]
http://www.ncbi.nlm.nih.gov/pubmed/18928385

Serum bilirubin increases when PEG-interferon and ribavirin are used with atazanavir

This was a retrospective study of 72 HCV/HIV co-infected patients who initiated HCV therapy (peg-IFN weekly and ribavirin 1000-1200 mg/day) and were on either an atazanavir-containing regimen (n=36) or other antiretrovirals (not including indinavir, n=36). Fourteen subjects in the atazanavir group and six in the control group were then excluded from analysis due to poor drug adherence.

The major finding was that on average serum bilirubin increases following initiation of peg-IFN and ribavirin were 1.9-fold higher in patients on atazanavir than in controls. In the atazanavir group, the proportion of patients with grade 3-4 hyperbilirubinaemia increased from 2/22 to 10/22 after beginning hepatitis therapy. No controls developed hyperbilirubinaemia.

The elevation in serum bilirubin levels is directly related to the haemoglobin decline as a result of ribavirin use and haemolysis.

The clearance of the increased bilirubin is compromised by atazanavir.

Ref: Rodriguez-Novoa S et al. Increase in serum bilirubin in HIV/hepatitis-C virus co-infected patients on atazanavir therapy following initiation of pegylated-interferon and ribavirin. AIDS, 2008, 22(18): 2535-2548.
http://www.ncbi.nlm.nih.gov/pubmed/19005277

Drug interactions between efavirenz and itraconazole

This is a case report of the interaction between itraconazole and efavirenz in a woman with  disseminated histoplasmosis and HIV-1 infection. Previous data in healthy volunteers have shown a decrease of about 40% in exposure of itraconazole and its active metabolite (hydroxyitraconazole) and a recommendation to consider alternative antifungal treatment. Here the authors recommend that by the use of therapeutic drug monitoring of both efavirenz and itraconazole individual optimization of dosage can be made so that a change in therapy is not necessary. In this case the patient had a good clinical response and obtained therapeutic concentrations with a regimen including efavirenz 400 mg once daily and itraconazole 800 mg once daily.

Ref: Huet E et al. Therapeutic monitoring is necessary for the association itraconazole and efavirenz in a patient with AIDS and disseminated histoplasmosis. AIDS, 2008, 22(14): 1885-1886.
http://www.hiv-druginteractions.org/frames.asp?new/Content.asp?ID=403

Effect on tacrolimus when switching from nelfinavir to fosamprenavir

This case report outlines the change in tacrolimus trough blood concentrations when 4 HIV-infected orthotopic liver transplant patients were switched from nelfinavir (1250 mg twice daily) to fosamprenavir (1400 mg twice daily without ritonavir) due to the EMEA ruling on nelfinavir in June 2007. After the switch, tacrolimus trough concentrations dropped significantly (>50%) and a marked dosage increase was required to attain the desired target concentration. The cases highlight the need for caution in immunosuppressed patients when switching or starting a protease inhibitor.

Ref: Pea Fet al. Drop in trough blood concentrations of tacrolimus after switching from nelfinavir to fosamprenavir in four HIV-infected liver transplant patients. Antivir Ther, 2008, 739-742.
http://www.hiv-druginteractions.org/frames.asp?new/Content.asp?ID=404

Elvitegravir with tipranavir/ritonavir or darunavir/ritonavir

Two studies are described evaluating potential pharmacokinetic interactions among elvitegravir and ritonavir-boosted tipranavir or darunavir.

In the tipranavir study healthy volunteers received elvitegravir/ritonavir (200/100 mg once daily) alone, or tipranavir/ritonavir (500/200 mg twice daily) alone, or elvitegravir (200 mg once daily) in combination with tipranavir/ritonavir (500/200 mg twice daily). For the darunavir study subjects received elvitegravir/ritonavir (125/100 mg once daily) alone, or darunavir /ritonavir (600/100 mg twice daily) alone, or elvitegravir (125 mg once daily) in combination with darunavir /ritonavir (600/100 mg twice daily). Steady state pharmacokinetics for elvitegravir, tipranavir, darunavir and ritonavir were determined.

No subjects discontinued for adverse events during treatment with elvitegravir/ritonavir alone. On coadministration, AUC and Cmax of elvitegravir/tipranavir and elvitegravir/darunavir were within respecified no-effect boundaries versus treatment alone; trough concentrations were also not substantially altered. The authors concluded that elvitegravir can be added to tipranavir/ritonavir or darunavir/ritonavir regimens without dose adjustment.

Ref: Mathias AA et al. Effect of ritonavir-boosted tipranavir or darunavir on the steady-state pharmacokinetics of elvitegravir. J Acquir Immune Defic Syndr, 2008, 49(2): 156-162.
http://www.hiv-druginteractions.org/frames.asp?new/Content.asp?ID=405

Links to other websites are current at date of posting but not maintained.